Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 11, 2018, 2:08 PM CDT for Gaines County, Texas. It took effect at May 12, 2018, 12:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2018, 2:08 PM CDT (19:08 UTC)
- In effect from
- May 12, 2018, 12:00 PM CDT
- Expired
- May 12, 2018, 10:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -896 J/kg
- Mixed-layer LCL
- 2536 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685
WWUS84 KMAF 111908
RFWMAF
URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
208 PM CDT Fri May 11 2018
...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR THE
GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO, THE VAN HORN CORRIDOR,
AND WESTERN PERMIAN BASIN FOR HOT, DRY, AND WINDY CONDITIONS...
...RED FLAG WARNING IN EFFECT SATURDAY AFTERNOON AND EVENING FOR
THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO, AND GAINES COUNTY
FOR HOT, DRY, AND WINDY CONDITIONS...
.Hot, windy and dry conditions will continue to affect the Red
Flag Warning area until late this evening. Recovery will be poor
in these areas, and will then be followed by critical fire weather
conditions Saturday afternoon and evening. A Red Flag Warning is
in effect from 11 am to 9 pm MDT Saturday for the Guadalupe
Mountains, Southeast New Mexico Plains, and northwest Permian
Basin. Outdoor burning is discouraged.
NMZ114-115-TXZ045-258-121100-
/O.UPG.KMAF.FW.A.0023.180512T1700Z-180513T0300Z/
/O.NEW.KMAF.FW.W.0027.180512T1700Z-180513T0300Z/
/O.CON.KMAF.FW.W.0026.000000T0000Z-180512T0300Z/
Guadalupe Mountains-Southeast Plains-Gaines-
208 PM CDT Fri May 11 2018 /108 PM MDT Fri May 11 2018/
...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
10 PM CDT /9 PM MDT/ THIS EVENING FOR HOT, DRY, AND WINDY
CONDITIONS...
...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM
CDT /9 PM MDT/ SATURDAY FOR HOT, DRY, AND WINDY CONDITIONS...
* WIND...Today...Southwest 20 to 35 mph, with higher gusts.
Saturday...Southwest 15 to 30 mph, with higher gusts.
* HUMIDITY...6 to 8 percent.
* FUELS...Critically to extremely dry.
* IMPACTS...Any fires that develop will likely spread rapidly.
Outdoor burning is discouraged.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A combination of strong winds, low relative humidity and warm
temperatures will increase potential for fire growth. Do not
throw cigarettes onto the ground or out of a moving vehicle. Keep
vehicles on driving surfaces and do not drive through tall grass.
Avoid activities that may produce outdoor flames or sparks.
Accidental ignitions will have the potential to grow rapidly into
dangerous wind-driven wildfires.
&&
$$
TXZ050-057>060-120300-
/O.CON.KMAF.FW.W.0026.000000T0000Z-180512T0300Z/
Andrews-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-
208 PM CDT Fri May 11 2018 /108 PM MDT Fri May 11 2018/
...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
10 PM CDT /9 PM MDT/ THIS EVENING FOR HOT, DRY, AND WINDY
CONDITIONS...
* WIND...Southwest 15 to 25 mph.
* HUMIDITY...6 to 8 percent.
* FUELS...Critically to extremely dry.
* IMPACTS...any fires that develop will likely spread rapidly.
Outdoor burning is not recommended.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A combination of strong winds, low relative humidity and warm
temperatures will increase potential for fire growth. Do not
throw cigarettes onto the ground or out of a moving vehicle. Keep
vehicles on driving surfaces and do not drive through tall grass.
Avoid activities that may produce outdoor flames or sparks.
Accidental ignitions will have the potential to grow rapidly into
dangerous wind-driven wildfires.
&&
$$3 follow-up statements
120 WWUS84 KMAF 120339 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 1039 PM CDT Fri May 11 2018 ...RED FLAG WARNING IN EFFECT SATURDAY AFTERNOON AND EVENING FOR THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO, AND GAINES COUNTY FOR HOT, DRY, AND WINDY CONDITIONS... .Hot, windy and dry conditions will again be present on Saturday. A Red Flag Warning is in effect from 11 am to 9 pm MDT Saturday for the Guadalupe Mountains, Southeast New Mexico Plains, and northwest Permian Basin. Outdoor burning is discouraged. NMZ114-115-TXZ045-258-122100- /O.CON.KMAF.FW.W.0027.180512T1700Z-180513T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines- 1039 PM CDT Fri May 11 2018 /939 PM MDT Fri May 11 2018/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM CDT /9 PM MDT/ SATURDAY FOR HOT, DRY, AND WINDY CONDITIONS... * WIND...Southwest 15 to 30 mph, with higher gusts. * HUMIDITY...6 to 8 percent. * FUELS...Critically to extremely dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. Do not throw cigarettes onto the ground or out of a moving vehicle. Keep vehicles on driving surfaces and do not drive through tall grass. Avoid activities that may produce outdoor flames or sparks. Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. && $$
014 WWUS84 KMAF 120716 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 216 AM CDT Sat May 12 2018 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO, AND GAINES COUNTY FOR HOT, DRY, AND WINDY CONDITIONS... .Hot, dry, and windy conditions will again be present this afternoon. A Red Flag Warning is in effect from 11 am to 9 pm MDT Saturday for the Guadalupe Mountains, Southeast New Mexico Plains, and northwest Permian Basin. Minimum RH expected below 10 percent along with 20ft winds up to 30 mph. Any outdoor burning should be avoided. NMZ114-115-TXZ045-258-122215- /O.CON.KMAF.FW.W.0027.180512T1700Z-180513T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines- 216 AM CDT Sat May 12 2018 /116 AM MDT Sat May 12 2018/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR HOT, DRY, AND WINDY CONDITIONS... * WIND...Southwest 15 to 30 mph, with higher gusts. * HUMIDITY...6 to 8 percent. * FUELS...Critically to extremely dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. Do not throw cigarettes onto the ground or out of a moving vehicle. Keep vehicles on driving surfaces and do not drive through tall grass. Avoid activities that may produce outdoor flames or sparks. Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. && $$
825 WWUS84 KMAF 121844 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 144 PM CDT Sat May 12 2018 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO, AND GAINES COUNTY FOR HOT, DRY, AND WINDY CONDITIONS... .Hot, dry, and windy conditions will persist this afternoon and evening over the Guadalupe Mountains, Southeast New Mexico Plains and northwestern Permian Basin. A Red Flag Warning remains in effect until 9 pm MDT for these areas due to RHs of 6 to 11 percent, 20ft winds of 15 to 30 mph, and very high to extreme fire danger. Any outdoor burning should be avoided. NMZ114-115-TXZ045-258-130300- /O.CON.KMAF.FW.W.0027.000000T0000Z-180513T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines- 144 PM CDT Sat May 12 2018 /1244 PM MDT Sat May 12 2018/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR HOT, DRY, AND WINDY CONDITIONS... * WIND...Southwest 15 to 30 mph, with higher gusts. * HUMIDITY...6 to 8 percent. * FUELS...Critically to extremely dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. Do not throw cigarettes onto the ground or out of a moving vehicle. Keep vehicles on driving surfaces and do not drive through tall grass. Avoid activities that may produce outdoor flames or sparks. Accidental ignitions will have the potential to grow rapidly into dangerous wind-driven wildfires. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 11, 12:14 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 11, 12:14 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1214 PM CDT Fri May 11 2018
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
VFR conditions will prevail this afternoon, tonight and Saturday
at all area terminals. Gusty southwesterly winds will become
south to southeasterly this evening, but will be stiff and gusty
until 12/06Z at most sites. Southwest winds will pick up again
at most area terminals around 12/15Z.
&&
PREV DISCUSSION... /issued 347 AM CDT Fri May 11 2018/
As of 3:30 AM CDT Friday...the key words for this week is VERY
HOT! As in possible record breaking heat at times.
Upper low in the Pacific NW will drop SSE into the Central
Intermountain West by the end of Sat. This will enhance the
southwest flow aloft and push the thermal ridge east. H85 temps
were around 25C at MAF on Thu...and with H85 temps a few degrees
higher decided to bump up temps above MOS guidance. The fcst high
today of 103 for MAF would break the old record of 102 set in 2000
and the forecast high of 101 on Sat for MAF would break the old
record of 100 set in 2009. Temps will be around 105 in the Trans
Pecos and could top 110 in the Rio Grande Valley.
Even with the dryline in the area hi-res models keep convection
mainly over the Davis Mtns. NAM12 fcst soundings does show plenty
of CAPE but there is enough CIN from a weak cap to keep the Plains
dry. Generally a same type of situation for Saturday. With
inverted V soundings any convection would be elevated...bringing
the chance for dry lightning and "virga bombs".
Looks like low level moisture will increase Sunday thru the
beginning of next week as shortwaves ride overhead. Convection
should fire up along the dryline each aftn/evening Sun-Tue...with
the best chance on Tuesday. Temps will "cool" into the 90s (normal
for MAF is 87).
The flow turns zonal on Wednesday as the upper low in the
Intermountain West damps out. This will push the dryline east. As
a result temps will once again hang around the century mark (yay -
not really) across the PB...up to 105 in the Trans Pecos...and
near 110 in the Rio Grande Valley. Temps will remain very hot thru
the end of the week as another upper low moves inland from the
Pacific with a ridge over the southern Plains.
Strobin
FIRE WEATHER...Very hot conditions will continue today as the
dryline mixes east across the Permian Basin. Winds will veer to
the southwest this afternoon and remain gusty across the western
half of the area. Rh's will also bottom out in the single digits
again in these same locations. With that said and ERC values
continuing above the 90th percentile, will upgrade the watch to a
Red Flag Warning. Slightly less wind is expected Saturday, but
very hot and dry conditions will continue. Will issue another Fire
Weather Watch for SE NM and the Guadalupe Mountains. We could see
a brief break in fire weather early next week as moisture pushes
back west against the mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 103 70 101 71 / 0 0 10 10
Carlsbad 102 65 99 64 / 10 0 0 10
Dryden 98 68 97 70 / 0 0 10 10
Fort Stockton 103 70 99 71 / 10 10 20 10
Guadalupe Pass 95 64 91 64 / 10 0 0 10
Hobbs 100 65 96 65 / 0 0 0 10
Marfa 94 59 92 59 / 10 20 10 10
Midland Intl Airport 103 70 101 71 / 0 0 10 10
Odessa 103 71 100 71 / 0 0 10 10
Wink 105 68 102 69 / 0 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Saturday morning through Saturday
evening for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Gaines-Guadalupe Mountains-Loving-Reeves County and
Upper Trans Pecos-Van Horn and Highway 54 Corridor-Winkler.
Fire Weather Watch from Saturday afternoon through Saturday
evening for Gaines-Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, May 11, 1:47 PM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 147 PM CDT Fri May 11 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 147 PM CDT Fri May 11 2018 /1247 PM MDT Fri May 11 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions will persist until late this evening over the Guadalupe Mountains, Southeast New Mexico Plains, northwestern Permian Basin and Upper Trans Pecos. Elevated fire weather conditions will continue elsewhere until sundown. Very hot conditions with temperatures above 100 degrees at most locations this afternoon will prevail. Drink plenty of water and take breaks if you plan to be outside. Isolated thunderstorms are possible this afternoon and evening, mainly in the Davis Mountains and adjacent plains. Dry lightning strikes and gusty winds will be the main hazards with any storms that develop. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather conditions are expected Saturday afternoon over the Guadalupe Mountains, Southeast New Mexico Plains and northwest Permian Basin. A Red Flag Warning is in effect for these areas. More near critical to critical fire weather is expected again Sunday afternoon, but mainly over the Guadalupe Mountains and Southeast New Mexico Plains. Isolated thunderstorms Saturday will be most apt to produce dry lightning strikes and downburst winds. Thunderstorm chances will increase a little Sunday, and more Monday. Storms on these days could be severe with large hail, damaging winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:21 AM CDT | Fire Weather Watch | MAF | Gaines | 11 hr |
| May 11, 3:21 AM CDT | Red Flag Warning | MAF | Andrews, Gaines, Loving, Winkler | 19 hr |
| May 11, 3:04 PM CDT | Special Weather Statement | MAF | 56 min | |
| May 11, 3:46 PM CDT | Special Weather Statement | MAF | Pecos | 59 min |
| May 11, 4:50 PM CDT | Special Weather Statement | MAF | Pecos | 55 min |
| May 11, 5:47 PM CDT | Special Weather Statement | MAF | Pecos | 58 min |
| May 11, 6:43 PM CDT | Special Weather Statement | MAF | 62 min |
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.